Journal of Applied Probability

Lumpings of Markov chains, entropy rate preservation, and higher-order lumpability

Bernhard C. Geiger and Christoph Temmel

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


A lumping of a Markov chain is a coordinatewise projection of the chain. We characterise the entropy rate preservation of a lumping of an aperiodic and irreducible Markov chain on a finite state space by the random growth rate of the cardinality of the realisable preimage of a finite-length trajectory of the lumped chain and by the information needed to reconstruct original trajectories from their lumped images. Both are purely combinatorial criteria, depending only on the transition graph of the Markov chain and the lumping function. A lumping is strongly k-lumpable, if and only if the lumped process is a kth-order Markov chain for each starting distribution of the original Markov chain. We characterise strong k-lumpability via tightness of stationary entropic bounds. In the sparse setting, we give sufficient conditions on the lumping to both preserve the entropy rate and be strongly k-lumpable.

Article information

J. Appl. Probab., Volume 51, Number 4 (2014), 1114-1132.

First available in Project Euclid: 20 January 2015

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J10: Markov chains (discrete-time Markov processes on discrete state spaces)
Secondary: 60G17: Sample path properties 94A17: Measures of information, entropy 60G10: Stationary processes 65C40: Computational Markov chains

Lumping entropy rate loss functional hidden Markov model strong lumpability higher-order Markov chain


Geiger, Bernhard C.; Temmel, Christoph. Lumpings of Markov chains, entropy rate preservation, and higher-order lumpability. J. Appl. Probab. 51 (2014), no. 4, 1114--1132.

Export citation


  • Anderson, B. D. O. (1999). The realization problem for hidden Markov models. Math. Control Signals Systems 12, 80–120.
  • Brown, P. F. et al. (1992). Class-based $n$-gram models of natural language. Comput. Linguist. 18, 467–479.
  • Blackwell, D. (1957). The entropy of functions of finite-state Markov chains. In Trans 1st Prague Conf. Inf. Theory, Statist. Decision Functions, (Liblice, 1956). Publishing House of the Czechoslovak Academy of Sciences, Prague, pp. 13–20.
  • Blackwell, D. and Koopmans, L. (1957). On the identifiability problem for functions of finite Markov chains. Ann. Math. Statist. 28, 1011–1015.
  • Burke, C. J. and Rosenblatt, M. (1958). A Markovian function of a Markov chain. Ann. Math. Statist. 29, 1112–1122.
  • Carlyle, J. W. (1967). Identification of state-calculable functions of finite Markov chains. Ann. Math. Statist. 38, 201–205.
  • Cover, T. M. and Thomas, J. A. (2006). Elements of Information Theory, 2nd edn. John Wiley, Hoboken, NJ.
  • Ephraim, Y. and Merhav, N. (2002). Hidden Markov processes. IEEE Trans. Inf. Theory 48, 1518–1569.
  • Geiger, B. C. and Kubin, G. (2011). Some results on the information loss in dynamical systems. In Proc. IEEE Internat. Symp. Wireless Commun. Systems (ISWSC), IEEE, New York, pp. 794–798, 2011. Extended version available at
  • Geiger, B. C. and Temmel, C. (2013). Information-preserving Markov aggregation. In Proc. IEEE Information Theory Workshop (ITW), IEEE, New York, pp. 258–262. Extended version available at abs/1304.0920.
  • Gilbert, E. J. (1959). On the identifiability problem for functions of finite Markov chains. Ann. Math. Statist. 30, 688–697.
  • Gray, R. M. (1990). Entropy and Information Theory. Springer, New York.
  • Gurvits, L. and Ledoux, J. (2005). Markov property for a function of a Markov chain: a linear algebra approach. Linear Algebra Appl. 404, 85–117.
  • Heiner, M., Rohr, C., Schwarick, M. and Streif, S. (2010). A comparative study of stochastic analysis techniques. In Proc. 8th Internat. Conf. Comput. Meth. Systems Biol., ACM, New York, pp. 96–106.
  • Heller, A. (1965). On stochastic processes derived from Markov chains. Ann. Math. Statist. 36, 1286–1291.
  • Henzinger, T. A., Mikeev, L., Mateescu, M. and Wolf, V. (2010). Hybrid numerical solution of the chemical master equation. In Proc. 8th Internat. Conf. Comput. Meth. Systems Biol., ACM, New York, pp. 55–65.
  • Kemeny, J. G. and Snell, J. L. (1976). Finite Markov Chains. Springer, New York.
  • Kieffer, J. C. and Rahe, M. (1981). Markov channels are asymptotically mean stationary. SIAM J. Math. Anal. 12, 293–305.
  • Lindqvist, B. (1978). On the loss of information incurred by lumping states of a Markov chain. Scand. J. Statist. 5, 92–98.
  • Parzen, E. (1999). Stochastic Processes (Classics Appl. Math. 24). Society for Industrial and Applied Mathematics, Philadelphia, PA.
  • Pinsker, M. S. (1964). Information and Information Stability of Random Variables and Processes. Holden-Day, San Francisco, CA.
  • Rogers, L. C. G. and Pitman, J. W. (1981). Markov functions. Ann. Prob. 9, 573–582.
  • Sarukkai, R. R. (2000). Link prediction and path analysis using Markov chains. Comput. Networks 33, 377–386.
  • Watanabe, S. and Abraham, C. T. (1960). Loss and recovery of information by coarse observation of stochastic chain. Inf. Control 3, 248–278.
  • Wilkinson, D. J. (2006). Stochastic Modelling for Systems Biology. Chapman & Hall/CRC, Boca Raton, FL.
  • Woess, W. (2009). Denumerable Markov chains. Generating Functions, Boundary Theory, Random Walks on Trees. European Mathematical Society, Zürich.